- Research Article
- Open Access
-Error Estimates of the Extrapolated Crank-Nicolson Discontinuous Galerkin Approximations for Nonlinear Sobolev Equations
Journal of Inequalities and Applications volume 2010, Article number: 895187 (2010)
We analyze discontinuous Galerkin methods with penalty terms, namely, symmetric interior penalty Galerkin methods, to solve nonlinear Sobolev equations. We construct finite element spaces on which we develop fully discrete approximations using extrapolated Crank-Nicolson method. We adopt an appropriate elliptic-type projection, which leads to optimal error estimates of discontinuous Galerkin approximations in both spatial direction and temporal direction.
Let be an open bounded domain in , with smooth boundary , and let be given. In this paper, we consider the problem of approximating satisfying the following nonlinear Sobolev equations:
where denotes the unit outward normal vector to and is a given function defined on . The initial data , , and are assumed to be such that (1.1) admits a solution sufficiently smooth to guarantee the convergence results to be presented below. For details about the physical significance and various properties of existence and uniqueness of the Sobolev equations, see [1–6].
Early, in [7–9] the authors constructed the Galerkin approximations to the solution of (1.1) with periodic boundary conditions in one-dimensional space and obtained the optimal convergence in normed space and superconvergence results. Recently, Lin  constructed the Galerkin approximation of (1.1) with using Crank-Nicolson method and proved the optimal convergence of error in normed space. In  the authors constructed the semidiscrete finite element approximations of (1.1) with nonlinear boundary condition and obtained the optimal -error estimates.
In this work we will approximate the solution of (1.1) using a discontinuous symmetric Galerkin method with interior penalties for the spatial discretization and extrapolated Crank-Nicolson method for the time stepping. By implementing the extrapolated technique, we induce the linear systems which can be solved explicitly, and thus obviate the order reduction phenomenon which occurs when the system involved is nonlinear.
Compared to the classical Galerkin method, the discontinuous Galerkin method is very well suited for adaptive control of error and can deliver high orders of accuracy when the exact solution is sufficiently smooth. In  Rivière and Wheeler formulated and analyzed a family of discontinuous methods to approximate the solution of the transport problem with nonlinear reaction. They construct semidiscrete approximations which converge optimally in and suboptimally in for the energy norm and suboptimally for the norm. They also constructed fully discrete approximations and proved the optimal convergence in the temporal direction. Furthermore to solve reactive transport problems Sun and Wheeler in  analyzed three discontinuous Galerkin methods, namely, symmetric interior penalty Galerkin method, nonsymmetric interior penalty Galerkin method, and incomplete interior penalty Galerkin method. They obtained error estimates in which are optimal in and nearly optimal in and they developed a parabolic lift technique for SIPG which leads to -optimal and nearly -optimal error estimates in and negative norms. Recently in [14, 15] Sun and Yang adapted discontinuous Galerkin methods to nonlinear Sobolev equations and obtained the optimal error estimates. The main object of this paper is to obtain the optimal error estimates in both the spatial direction and the temporal direction by adopting an appropriate elliptic-type projection.
This paper is organized as follows. In Section 2, we introduce some notations and preliminaries. In Section 3, we construct appropriate finite element spaces and define an auxiliary projection and prove its convergence. In Section 4, we construct the extrapolated discontinuous Galerkin fully discrete method which yields the second-order convergence in the temporal direction. The corresponding error estimates of the approximate solutions are also discussed.
2. Notations and Preliminaries
Let be a regular quasi-uniform subdivision of where is a triangle or a quadrilateral if and is a -simplex or -rectangle if . Let and . Here, the regular requirement is that there exists a constant such that each contains a ball of radius . The quasi-uniformity requirement is that there is a constant such that
We denote the edges (resp., faces for ) of by where has positive dimensional Lebesgue measure, , , and , . With each edge (or face) , we associate a unit normal vector to if and . For , is taken to be the unit outward vector normal to .
For an and a domain , we denote by the Sobolev space of order equipped with the usual Sobolev norm . We simply write instead of if and instead of if . And also the usual seminorm defined on is denoted by .
Now for an and a given subdivision , we define the following space:
For with , we define the average function and the jump function such that
where with .
We associated the following broken norms with the space :
is an interior penalty term and is a discrete positive function that takes the constant value on the edge and is bounded below by and above by .
3. Finite Element Spaces and Convergence of Auxiliary Projection
For a positive integer , we construct the following finite element spaces:
where denotes the set of polynomials of degree less than or equal to on .
Let and . Then there exist a positive constant depending on , , and but independent of , and and a sequence , , , such that, for any ,
where and is an edge or a face of .
For each , there exists a positive constant depending only on and such that the following trace inequalities hold:
where is an edge or a face of and is the unit outward normal vector to .
Now we introduce the following bilinear mappings and defined on as
Using the bilinear mappings and , we construct the weak formulation of problem (1.1) as follows:
Now for a we define the following bilinear forms and on such that
For a , there exists a constant satisfying
For a , there exists a constant satisfying
Wheeler  introduced an elliptic projection to prove the optimal -error estimates for Galerkin approximation to parabolic differential equations. Adopting this idea we construct a projection such that
By Lemmas 3.3 and 3.4, is well defined.
4. The Optimal Error Estimates of Fully Discrete Approximations
In this section we construct fully discrete discontinuous Galerkin approximations using extrapolated Crank-Nicolson method and prove the optimal convergence in normed space.
For a positive integer we let and for and we define and . For , we define , and .
The extrapolated Crank-Nicolson discontinuous Galerkin approximation is defined by
where , .
To apply (4.1), we need two initial stages and to be defined in the following:
To prove the optimal convergence of in normed space we denote and , , , , .
If and then there exists a constant independent of and satisfying
If , , and then there exists a constant independent of and satisfying
provided that .
By simple computations and the applications of Theorem 4.2 we obtain the following lemmas.
then there exists a constant independent of and such that
Consequently from Lemma 4.3 there exists a constant independent of and such that
if is sufficiently smooth.
If then there exists a constant independent of and such that
Consequently from Lemma 4.4 there exists a constant independent of and such that
if is sufficiently smooth.
If we let then there exists a constant independent of and such that
Consequently from Lemma 4.5, we induce that there exists a constant independent of and such that
if is sufficiently smooth.
For and , if , then there exists a constant independent of and such that for , , ,
hold where and .
From (4.1) and (1.1), we have
By the notations of and , we get
By the definition of , we obtain
From the definition of , we have
Substituting (4.12)–(4.14) in (4.11) and choosing imply that
By Cauchy-Schwarz'sinequality clearly we have
By the definition of we have
For the definition of we get
Applying (4.17) and (4.18) in (4.15) we conclude that
For sufficiently small by applying Lemma 4.3 there exists a constant such that
Applying Lemmas 4.3 and 4.4, can be estimated as follows:
We obtain the following estimates of for each
From the definition of , we can separate as follows:
By applying Lemma 4.5, can be estimated in the following way:
Similarly there exists a constant such that
By applying the trace inequality we have
From the estimation of , , we have
By applying Lemma 4.3 we obviously obtain
Now we can separate as follows:
can be estimated as follows
We apply Lemma 3.2 to estimate as follows:
From the result of approximation of of Theorem 4.1
Therefore we get
Similarly, and are estimated as follows:
Substituting the estimates of , into (4.19), we get
If we sum both sides of (4.36) from to , then we obtain
where is sufficiently small. By applying the discrete version of Gronwall's inequality, we have
Therefore by applying the result of Lemma 4.7 we have
which proves the optimal error estimation of the fully discrete solutions.
Lemma 4.7 can be proved by the similar process of Theorem 4.6. as follows
For and , if , and for some constant then there exists a constant independent of and
Barenblatt GI, Zheltov IP, Kochina IN: Basic concepts in the theory of seepage of homogeneous liquids in fissured rocks. Journal of Applied Mathematics and Mechanics 1960, 24(5):1286–1303. 10.1016/0021-8928(60)90107-6
Carroll RW, Showalter RE: Singular and Degenerate Cauchy Problems, Mathematics in Science and Engineering. Volume 127. Academic Press, New York, NY, USA; 1976:viii+333.
Chen PJ, Gurtin ME: On a theory of heat conduction involving two temperatures. Zeitschrift für Angewandte Mathematik und Physik 1968, 19(4):614–627. 10.1007/BF01594969
Davis PL: A quasilinear parabolic and a related third order problem. Journal of Mathematical Analysis and Applications 1972, 40(2):327–335. 10.1016/0022-247X(72)90054-6
Ewing RE: Time-stepping Galerkin methods for nonlinear Sobolev partial differential equations. SIAM Journal on Numerical Analysis 1978, 15(6):1125–1150. 10.1137/0715075
Ting TW: A cooling process according to two-temperature theory of heat conduction. Journal of Mathematical Analysis and Applications 1974, 45: 23–31. 10.1016/0022-247X(74)90116-4
Arnold DN, Douglas, J Jr., Thomée V: Superconvergence of a finite element approximation to the solution of a Sobolev equation in a single space variable. Mathematics of Computation 1981, 36(153):53–63. 10.1090/S0025-5718-1981-0595041-4
Arnold DN: An interior penalty finite element method with discontinuous elements. SIAM Journal on Numerical Analysis 1982, 19(4):742–760. 10.1137/0719052
Nakao MT: Error estimates of a Galerkin method for some nonlinear Sobolev equations in one space dimension. Numerische Mathematik 1985, 47(1):139–157. 10.1007/BF01389881
Lin Y: Galerkin methods for nonlinear Sobolev equations. Aequationes Mathematicae 1990, 40(1):54–66. 10.1007/BF02112280
Lin Y, Zhang T: Finite element methods for nonlinear Sobolev equations with nonlinear boundary conditions. Journal of Mathematical Analysis and Applications 1992, 165(1):180–191. 10.1016/0022-247X(92)90074-N
Rivière B, Wheeler MF: Non conforming methods for transport with nonlinear reaction. In Fluid Flow and Transport in Porous Media: Mathematical and Numerical Treatment, Contemporary Mathematics. Volume 295. American Mathematical Society, Providence, RI, USA; 2002:421–432.
Sun S, Wheeler MF: Symmetric and nonsymmetric discontinuous Galerkin methods for reactive transport in porous media. SIAM Journal on Numerical Analysis 2005, 43(1):195–219. 10.1137/S003614290241708X
Sun T, Yang D: A priori error estimates for interior penalty discontinuous Galerkin method applied to nonlinear Sobolev equations. Applied Mathematics and Computation 2008, 200(1):147–159. 10.1016/j.amc.2007.10.053
Sun T, Yang D: Error estimates for a discontinuous Galerkin method with interior penalties applied to nonlinear Sobolev equations. Numerical Methods for Partial Differential Equations 2008, 24(3):879–896. 10.1002/num.20294
Babuška I, Suri M: The version of the finite element method with quasi-uniform meshes. RAIRO Modélisation Mathématique et Analyse Numérique 1987, 21(2):199–238.
Babuška I, Suri M: The optimal convergence rate of the -version of the finite element method. SIAM Journal on Numerical Analysis 1987, 24(4):750–776. 10.1137/0724049
Ohm MR, Lee HY, Shin JY: Error estimates for discontinuous Galerkin method for nonlinear parabolic equations. Journal of Mathematical Analysis and Applications 2006, 315(1):132–143. 10.1016/j.jmaa.2005.07.027
Ohm MR, Lee HY, Shin JY: -error analysis of discontinuous Galerkin approximations for nonlinear Sobolev equations. submitted
Wheeler MF: A priori error estimates for Galerkin approximations to parabolic partial differential equations. SIAM Journal on Numerical Analysis 1973, 10: 723–759. 10.1137/0710062
This research was supported by Dongseo University Research Grants in 2009.